Does Oxycontin affect dental health? Since starting Oxycontin for Avascular Necrosis of bilateral hips, knee and shoulder, I have lost most of my teeth. The dentist doesn't know if this is because of the drug. He seems to think I have poor oral hygiene, which I don't. Ibrush, floss, use anti-cavity rinse, and products to increase saliva. My mouth is not as dry as it used to be. Is this all related?
Thank you very much for any help you can offer!! Michele
OxyContin is known to cause a dry mouth which can effect the oral cavity health. I have never seen anyone lose teeth because of OxyContin. But, more importantly in your case is the wide-spread Avascular Necrosis (AVN). For those who are not familiar with AVN, it is bone death do to an inadequate blood supply (hence the word avascular). Hips, knees, shoulder, elbows, and ankles are the most common areas for AVN.
AVN is a complication of steroid use, trauma, Lupus, pancreatitis, alcoholism, gout, sickle cell disease, and other systemic diseases. Any of these can lead to poor oral health and tooth loss. Both the dentist and the medical doctor should be on the look-out for the root of your problem which most likely is not the OxyContin.
Dr. Christina Lasich, MD